Anaphylaxis is a rare but serious reaction to an allergen, defined as “a sudden onset and rapid progression of symptoms with respiratory and cardiovascular involvement.” It is relatively uncommon, yet can occur in the pre-, peri- and post-operative settings.
Many of the drugs used during surgery, such as anaesthetics, antibiotics, radiological contrast and blood products can induce anaphylaxis. Food and other dietary allergens may also be encountered in the hospital environment.
When exposed to the allergen, the reaction commonly occurs within minutes, however a delayed reaction can occur in some cases.
The clinical features of anaphylaxis can be divided into life threatening features and non-life threatening features
- Life Threatening Features
- Hypotension – sudden onset and often unresponsive to IV fluid challenge.
- Airway compromise – wheeze or stridor, with evidence of desaturation
- Non-life Threatening Features
- Facial angioedema – rapid swelling of the deep layers of the face; the dermis, subcutaneous tissue and mucosa.
- Urticarial rash – raised, itchy and painful, often described as a burning or stinging sensation.
- Feeling of “impending doom”
Allergens that have been previously encountered and sensitised to are introduced to the body. They form cross-links on mast cells, which contain histamine and other inflammatory mediators, that activate an inflammatory response
Once the mast cells are activated, the histamine is released into the tissue and bloodstream, producing a systemic reaction. Histamine is a potent vasodilator and subsequently causes tissue oedema and hypotension.
Tissue oedema in the airway is particularly dangerous as a partial or total obstruction can cause rapid asphyxiation. Hypotension will cause subsequent under-perfusion of vital organs, particularly the kidneys, heart, and brain.
An ABCDE approach is advised in all acute conditions and it is especially useful in this scenario. All hospitals will have an anaphylaxis set on the resuscitation trolley, containing standard doses of adrenaline, hydrocortisone, and chlorphenamine.
The key interventions are to administer adrenaline and seek airway support early from a senior anaesthetist.
Consider the use of nasopharyngeal airways if there is evidence of upper airway obstruction. Significant airway oedema will require intubation with an endotracheal tube.
All cases of anaphylaxis should have senior anaesthetic support as soon as possible. Fast bleep the anaesthetist on-call.
High flow oxygen (15L.min-1) via a non-re-breathable mask. Sit the patient forward and encourage deep and controlled breathing.
Start bronchodilators for any wheeze present, via nebulized salbutamol and/or ipratropium.
Establish IV access via 2 large-bore cannulae and take bloods (including for mast cell tryptase). Immediate fluid bolus (crystalloids rather than colloid) and Give IM adrenaline 1:1000 0.5mg.
Start IV Chlorphenamine 10mg and IV Hydrocortisone 200mg after initial resuscitation.
Repeated doses of adrenaline may be required. Once stable, the patient should be closely monitored with regular 15 minute observations for the first hour, increasing to hourly then 4 hourly (if stable) to assess for further signs of anaphylaxis. Further reactions without stimulus can occur up to 72 hours later, however standard observations are for 24 hours.
A careful review of drug and food charts to identify likely allergens.
Interval samples of serum mast cell tryptase should be taken to confirm allergic reaction and chart recovery; NICE recommends taking levels (i) as soon as possible after emergency treatment; (ii) 1-2hrs after onset of symptoms; and (iii) >24hrs after the event.
Patients should be supplied with an adrenaline auto-injector and instructed how to self-administer if the reaction were to occur again (outside the hospital setting). All patients should be referred to an allergy clinic for further investigations.
- Early identification of the features of anaphylaxis is essential
- All hospitals will have a resuscitation trolley present, ideally on each ward, containing standard doses of adrenaline, hydrocortisone, and chlorphenamine
- Assess and treat any suspected anaphylaxis as quickly as possible, getting senior involvement and support at the early possible moment